Demonstrates isolated atrophic sarcoidosis lesions in a patient, suggesting unique skin manifestations.
Dear Editor, Sarcoidosis is an idiopathic granulomatous disease that primarily affects the lungs but can involve multiple organ systems. Approximately one-third of patients develop skin lesions, which are often the first symptom. Skin manifestations are diverse, with papules and plaques being the most common. Less frequently, patients present with annular, psoriasis-like, ichthyotic, or hypopigmented lesions.[1] Ulceration and atrophy are rare manifestations, typically seen on the head, face, and lower limbs.[2-5] Atrophic lesions often accompany ulcerations, but isolated atrophic sarcoidosis without ulceration on the upper limbs is exceptionally rare. We report a 32-year-old woman with erythematous nodules on both upper limbs, which were first noticed a year ago. Some nodules resolved spontaneously, while others left behind atrophic lesions without signs of capillary dilation or ulceration. The patient did not seek treatment and had no discomfort during the course. Dermatological examination showed symmetrical, atrophic erythematous patches on both upper limbs [Figure 1]. Some nodules were palpable beneath these lesions, with no other skin lesions.Figure 1: Multiple, symmetrical, dark red, atrophic erythematous patches on both upper limbs. (a) Lesions of the left upper limb. (b) Lesions of the right upper limbLaboratory tests, including blood count, liver and kidney function, urine analysis, and tests for infections, including hepatitis B virus, hepatitis C virus, human immunodeficiency virus and tuberculosis, showed no abnormalities. A general examination revealed no notable findings. Histopathological findings included atrophy and thinning of the epidermis and non-necrotic granulomas in the deep dermis extending to the subcutaneous tissue. No caseous necrosis was observed [Figure 2]. Acid- fast and periodic acid-Schiff (PAS) staining were negative.Figure 2: Pathological examination showing non-necrotic granulomas in the deep dermis and subcutaneous tissue, with a few surrounding lymphocytes (Hematoxylin and eosin, ×100)A computed tomography (CT) scan revealed small pulmonary nodules, enlarged mediastinal and axillary lymph nodes, and a 0.9 cm soft tissue nodule on the right chest wall. Cystic-solid echoes were seen in both thyroid glands. Based on skin pathology and CT findings, the patient was diagnosed with sarcoidosis. The patient was started on treatment with 30 mg prednisone daily. One month later, pulmonary nodules decreased, and some skin nodules regressed, although the atrophic skin lesions showed minimal improvement. Sarcoidosis is a granulomatous disease often affecting the lungs and, less commonly, the skin.[6] The skin lesions of sarcoidosis are diverse. Like lesions seen in syphilis, drug reactions, and mycosis fungoides, they can be considered “universal imitators of skin diseases” because they can mimic many other dermatological conditions. Atrophic skin lesions in sarcoidosis are rare and generally associated with ulceration, especially on the lower limbs and face.[3,7] This case represents a unique instance of isolated atrophic lesions on the upper limbs. Although atrophic sarcoidosis can be associated with systemic manifestations, such as pulmonary nodules, the relationship between thyroid nodules and sarcoidosis remains unclear. Early diagnosis of sarcoidosis with skin atrophy is challenging. Timely pathological examinations are essential because granulomas in skin biopsies are key diagnostic indicators. Prompt systemic evaluation ensures early intervention. Approximately 60% of sarcoidosis patients have elevated serum angiotensin converting enzyme levels. Our hospital and others in the region do not conduct this test; thus, the patient did not undergo it. We believe this does not affect the diagnosis. Treatment mainly involved glucocorticoids to prevent systemic damage. While ulcerative lesions respond well to standard treatments, improving atrophic skin lesions can be challenging. Alternative therapies, including hydroxychloroquine, minocycline, methotrexate, and biologics such as infliximab and adalimumab, may also be considered.[1] Authors’ contributions We confirm that all authors have read and approved the manuscript for submission. All authors meet authorship criteria, and the manuscript represents honest work. Declaration of patient consent The authors certify that they have obtained all appropriate patient consent forms. In the form the patient has given her consent for her images and other clinical information to be reported in the journal. The patient understands that her name and initials will not be published and due efforts will be made to conceal her identity, but anonymity cannot be guaranteed. Financial support and sponsorship Nil. Conflicts of interest There are no conflicts of interest. Use of artificial intelligence (AI) The preparation of this manuscript was carried out entirely by the authors without the use of artificial intelligence technologies.
No takes yet. Share an insight, caveat, or question.
Zhazhen et al. (2026) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: